High Wind, Guadalupe Mountains of Culberson County
- When
- February 27, 8:51 AM MST to 8:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 4:46 AM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST SUN FEB 27 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A POWERFUL UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS TODAY AND PRODUCE STRONG WINDS AND BLOWING DUST. WEST TO
SOUTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH BY LATE MORNING.
GUSTS TO 60 MPH WILL BE POSSIBLE IN THE 20-24Z TIME FRAME.
PREVAILING VFR TO MVFR VISIBILITIES IN BLOWING DUST IS EXPECTED AT
THE TERMINALS FROM 17Z TO 24Z. WINDS WILL DIMINISH TO 20 TO 25 MPH
AFTER 00Z MONDAY WITH VFR CONDITIONS.
12
&&
.PREV DISCUSSION... /ISSUED 351 AM CST SUN FEB 27 2011/
DISCUSSION...
ALL SIGNS CONTINUE TO POINT TO STRONG WINDS ACROSS MOST OF THE
AREA TODAY. THE NAM CONTINUES TO BE WEAKEST WITH THE SURFACE WINDS
BUT THIS DOES NOT SEEM CONSISTENT WITH THE SURFACE PRESSURE
GRADIENT AS WELL AS THE EXPECTED MIXING OF WINDS SFC-850MB. THE
STRONGEST WINDS WILL LIKELY OCCUR IN THE LATE AFTERNOON OR EARLY
EVENING BEHIND A PACIFIC FRONT THOUGH WINDY CONDITIONS SHOULD LAST
ALL THE WAY INTO EARLY MONDAY MORNING.
HIGH PRESSURE BUILDING SOUTH WILL ALLOW WINDS TO DIMINISH MONDAY
AFTERNOON WHICH SHOULD BE QUITE PLEASANT WITH COOLER TEMPS AND
LIGHT WINDS. ZONAL FLOW AND VERY BROAD/FLAT RIDGING DOMINATE THE
REMAINDER OF THE WEEK WITH A LEE TROUGH SETTING UP AND ABOVE
NORMAL TEMPERATURES. BY SATURDAY ANOTHER SHORT WAVE TROUGH MOVES
INTO THE SOUTHERN PLAINS PUSHING A COLD FRONT INTO THE AREA. IT
WILL LIKELY BE A DRY FRONT BUT THERE IS SOME UNCERTAINTY AS TO ITS
STRENGTH. THE ECMWF IS STRONGEST BUT HAS BEEN HAVING SOME TROUBLE
WITH THE INTENSITY OF SYSTEMS LATELY AND OPTED TO GO WITH THE
WEAKER GFS. HOWEVER THERE WILL BE SOME AMPLIFICATION OF A WEST
COAST RIDGE NEXT WEEKEND WHICH COULD USHER IN COOLER AIR THAN
CURRENTLY FORECAST.
HENNIG
FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS STILL EXPECTED TODAY
WITH VERY DRY AIR IN PLACE AND STRONG WINDS EXPECTED TO DEVELOP
THIS AFTERNOON.THE STRONGEST WINDS ARE EXPECTED BETWEEN NOON AND 9
PM CST BUT WINDY CONDITIONS WILL PERSIST ALL NIGHT LONG. WINDS
WILL INITIALLY BE FROM THE SOUTH TO SOUTHWEST THEN SHIFT TO A MORE
WESTERLY DIRECTION LATE THIS AFTERNOON AS A PACIFIC FRONT MOVES
THROUGH. POOR OVERNIGHT HUMIDITY RECOVERY WILL NOT AID IN FIRE
SUPPRESSION BUT WEAKENING WINDS ON MONDAY SHOULD HELP.
THE REMAINDER OF THE WEEK WILL BE VERY DRY WITH THE GREATEST FIRE
DANGER POTENTIAL REMAINING IN THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS WHERE WINDS WILL BE STRONGEST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR THE FOLLOWING ZONES... BIG BEND AREA...GLASSCOCK...
MITCHELL...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL.
HIGH WIND WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 AM CST SUN FEB 27 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 406 AM CST SUN FEB 27 2011 /306 AM MST SUN FEB 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED TODAY DUE TO VERY LOW RELATIVE HUMIDITY AND VERY STRONG WINDS EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS EVENING. A HIGH WIND WARNING IS IN EFFECT FOR STRONG DAMAGING WINDS FOR MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY THIS EVENING. A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE EXTREME EASTERN PERMIAN BASIN AND ALONG THE RIO GRANDE RIVER. STRONG WINDS WILL RESULT IN BLOWING DUST REDUCING VISIBILITIES AT TIMES TO 3 MILES OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
5 high wind, 3 dust storm, 1 wildfire. Local standard time, as filed.
Blowing dust reduced visibilities to near 0 miles across the Van Horn and Highway 54 corridor. Several vehicles were involved in an accident, due to the blowing dust, along US 90.
The Reeves County Emergency Manager reported near zero mile visibility near Pecos, Texas. Vehicles were traveling very slow across the county.
A ranger at Guadalupe National Park reported visibilities of less than 3/4 of a mile due to blowing dust across the region.
The NWS in San Angelo relayed a report of several accidents across Andrews County due to blowing dust and smoke. An indirect fatality was reported with one of the accidents.
An extended period of high winds occurred in the Davis Mountains as strong mid level winds at the base of a passing upper trough moved over the region.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Wildfire, Andrews | 2011-02-27 | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280466, 280468, 286489, 286491, 280465, 280469, 286488, 286493, 280475.